Florida, 2016Hail and Damaging Wind in Florida, September 26, 2016
September 26, 2016 · NWS TBW · 2 events in 2 counties and zones
Cool temperatures aloft combined with afternoon sea breeze convection set the stage for strong to severe afternoon thunderstorms across central Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cool temperatures aloft combined with afternoon sea breeze convection set the stage for strong to severe afternoon thunderstorms across central Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 26, 2:06 PM EST, 49 minutes earlier.
Area forecast discussion, Sep 26, 2:06 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
306 PM EDT MON SEP 26 2016
.SHORT TERM (Tonight - Tuesday)...
Currently in the upper levels, broad low pressure is spinning over
the northeastern Gulf of Mexico and is forecast to drift south
towards the Tampa Bay through tonight. This low is bringing cooler
temperatures in aloft, which could help support a few stronger
storms this afternoon/evening and again on Tuesday. At the surface,
a ridge of high pressure is currently sitting off the Mid-Atlantic
coast, while a cold front pushes into the southeastern CONUS.
Meanwhile, the Florida Peninsula remains under rather weak flow,
with slow steering flow keeping storm motion nearly stationary. With
precipitable water values holding around 1.5 inches or more, expect
scattered thunderstorms to develop again on Tuesday across the area.
Overall, Tuesday will shape up much like what was seen this weekend
and again today, with a few storms lingering over the waters through
the early morning hours, then isolated storms developing over the
Florida Peninsula during the early afternoon and expanding to
scattered coverage through the late afternoon and early evening
hours. Storms will then shift offshore and mostly dissipate through
the evening and overnight hours.
Temperatures will remain near to a couple degrees above normal, with
highs from the upper 80s to around 90, and lows tonight in the
70s.
.MID/LONG TERM (Tuesday Night-Monday)...
Models in good agreement through the work week then start to
diverge over the weekend and into next week. Latest solutions
continue to keep large closed upper low spinning from north of the
the Great Lakes region Tuesday Night sinking southward into the
Ohio River valley Thursday. This low and associated trough moving
over the Gulf Coast region to push a surface cold front through
the Deep South mid- week and over the C FL peninsula Thursday
before stalling Friday. Expect warm and humid conditions with
diurnal scattered to numerous storms over the area ahead of the
front and then convective activity to be confined and remain south
of the front to end the week and into the weekend. Exact southern
extend of the front still in doubt, but expect much drier and not
as warm conditions over the N FL Peninsula to end the week into
the weekend. Upper low to lift into New England late in the
weekend and Monday but its still uncertain what, if any,
troughiness will remain in the region to steer any possible
tropical feature.
&&
.AVIATION...
A few storms are starting to develop across the area, and will
continue to expand in coverage through early evening. With slow
storm motion, individual terminals may be under IFR conditions for
extended periods this afternoon. VFR conditions will take control
again after around 02-03Z.
&&
.MARINE...
Weak high pressure will continue to hold north of the waters through
the next several days, with light and generally east winds turning
onshore each afternoon with the sea breeze. Scattered thunderstorms
will develop over the Florida Peninsula each afternoon and shift
west into the Gulf during the early evening, with a few storms
lingering overnight. Outside of thunderstorm activity, winds and
seas will remain rather light through the period.
&&
.FIRE WEATHER...
Relative humidity is forecast to remain above critical thresholds
through the week, with no fire weather concerns expected.
&&
.Preliminary Point Temps/PoPs...
TPA 75 88 76 87 / 20 30 10 40
FMY 74 89 75 88 / 30 40 20 40
GIF 72 90 73 88 / 40 50 10 50
SRQ 75 88 76 87 / 20 30 20 40
BKV 70 90 72 87 / 20 30 10 40
SPG 77 88 78 86 / 20 30 20 40
&&
.TBW Watches/Warnings/Advisories...
FL...Beach Hazards Statement through Thursday evening for
Coastal Manatee-Coastal Sarasota.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...18/Fleming
MID TERM/LONG TERM/DECISION SUPPORT...25/DavisHazardous weather outlook, Sep 26, 4:10 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
510 AM EDT MON SEP 26 2016
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-261615-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
510 AM EDT MON SEP 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED TODAY...WITH THE
HIGHEST COVERAGE OVER THE INTERIOR COUNTIES. THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY
HEAVY RAINS...FREQUENT DEADLY LIGHTNING STRIKES AND SMALL HAIL.
REMEMBER...IF THUNDER ROARS GO INDOORS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
CONTINUED SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH NEXT WEEK.
THUNDERSTORMS ON TUESDAY WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAINS...FREQUENT DEADLY LIGHTNING
STRIKES AND SMALL HAIL. THE POSSIBILITY OF HAIL WILL DIMINISH ON
WEDNESDAY AND THROUGH THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
WYNN
In the hours before
Special weather statement, Sep 26, 1:06 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
206 PM EDT MON SEP 26 2016
FLZ050-261845-
PINELLAS-
206 PM EDT MON SEP 26 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PINELLAS COUNTY...
AT 203 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ST.
PETE / CLEARWATER INTERNATIONAL AIRPORT...MOVING SOUTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLEARWATER...LARGO...PINELLAS PARK...ST. PETERSBURG...
SOUTH HIGHPOINT...GANDY...FEATHER SOUND...
SAINT PETE CLEARWATER AIRPORT...SAWGRASS LAKE PARK AND HIGHPOINT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2786 8276 2799 8273 2794 8259 2783 8265
TIME...MOT...LOC 1803Z 292DEG 10KT 2792 8268
Special weather statement, Sep 26, 2:12 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
312 PM EDT MON SEP 26 2016
FLZ151-249-251-262000-
INLAND HILLSBOROUGH FL-COASTAL HILLSBOROUGH FL-INLAND PASCO FL-
312 PM EDT MON SEP 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HILLSBOROUGH AND
SOUTHEASTERN PASCO COUNTIES UNTIL 400 PM EDT...
AT 310 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ZEPHYRHILLS WEST TO
RIVERVIEW TO NEAR GREATER SUN CENTER. MOVEMENT OF THESE STORMS WAS
SLOWLY NORTHEAST AT 10 MPH.
PEA TO DIME SIZE HAIL...FREQUENT LIGHTNING...VERY HEAVY RAINFALL...
AND WIND GUSTS IN EXCESS OF 40 MPH ARE EXPECTED WITH SOME THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
TAMPA...PLANT CITY...TEMPLE TERRACE...ZEPHYRHILLS...FISH HAWK...
BRANDON...WESLEY CHAPEL SOUTH...RIVERVIEW...EAST LAKE-ORIENT PARK...
ZEPHYRHILLS SOUTH...HILLSBOROUGH RIVER STATE PARK...PEBBLE CREEK...
PALM RIVER-CLAIR MEL...ZEPHYRHILLS WEST...GREATER SUN CENTER...
ZEPHYRHILLS NORTH...APOLLO BEACH...ZEPHYRHILLS MUNICIPAL AIRPORT...
LETTUCE LAKE PARK AND NEW TAMPA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.
&&
LAT...LON 2826 8240 2825 8212 2826 8211 2817 8211
2817 8206 2767 8206 2767 8235 2779 8239
TIME...MOT...LOC 1910Z 236DEG 11KT 2826 8224 2789 8231 2771 8227Special weather statement, Sep 26, 2:28 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
328 PM EDT MON SEP 26 2016
FLZ052-262000-
POLK FL-
328 PM EDT MON SEP 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POLK COUNTY UNTIL
400 PM EDT...
AT 327 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKE WALES...MOVING SOUTHEAST AT 15 MPH.
SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS IN EXCESS OF 40 MPH
ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINTER HAVEN...LAKE WALES...POINCIANA...DUNDEE...LAKE HAMILTON...
HIGHLAND PARK...WAVERLY AND CYPRESS GARDENS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.
&&
LAT...LON 2793 8133 2782 8150 2800 8171 2813 8153
2803 8137 2801 8138 2802 8139 2806 8145
2806 8146 2804 8146 2803 8144 2800 8142
2800 8139 2795 8134 2794 8135
TIME...MOT...LOC 1927Z 305DEG 12KT 2799 8155Hail, Hillsborough
- When
- September 26, 2:55 PM EST
- Where
- Hillsborough County, 3.02 mi SSE of Coronet
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 27.940, -82.060
Nickel sized hail and very gusty winds were reported by a caller along County Line Road.
Thunderstorm Wind, Polk
- When
- September 26, 3:08 PM EST
- Where
- Polk County, 1.4 mi ENE of Willow Oak
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 27.930, -82.000
A mesonet station near Mulberry measured a thunderstorm wind gust of 52 knots.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 26, 20164 events
- Damaging Winds in North Carolina, September 26, 2016$2,000 · 50 kt wind · 4 events
- Damaging Winds in West Virginia, September 26, 2016$2,000 · 55 kt wind · 2 events
- Flooding in Iowa, September 26 to 30, 20162 events
- High Wind in Texas, September 26, 201657 kt wind · 1 event
- Flash Flood in North Carolina, September 26, 2016$1,000 · 1 event
- Waterspout in Gulf of Mexico, September 26, 20161 event
- Damaging Wind in West Virginia, September 26, 201650 kt wind · 1 event
- Damaging Wind in Tennessee, September 26, 201650 kt wind · 1 event
- Waterspout in Gulf of Mexico, September 26, 20161 event
- Strong Wind in Arizona, September 26, 2016$2,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 26, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655875, 655876.